Colorado, 2020

Wildfire in Colorado, June 28 to 30, 2020

June 28 to 30, 2020 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire 3 miles south-southwest of Yellow Jacket.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire 3 miles south-southwest of Yellow Jacket.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 28, 10:53 AM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 28, 10:53 AM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1153 AM MDT Sun Jun 28 2020

.SHORT TERM...(Today through Monday)
Issued at 400 AM MDT Sun Jun 28 2020

The strong and unseasonably cold storm system has come ashore in
Washington state and will be dropping southeastward through the
day. Pieces of energy will be rotating around this area of low
pressure today bringing scattered showers and storms to the CWA.
In fact, one such piece is moving through now as radar is showing
some returns along the CO/UT border. Local obs not showing any
rain hitting the ground but there are some gusty winds being
reported around 20 to 30 MPH. The latest HRRR is picking up on
these returns with its latest run quite nicely and shows the
returns shifting eastward to San Miguel, Dolores and Montrose
counties. Might see an odd shower but looks like those counties
will see some clouds and gusty winds this morning. The screaming
message today is the winds. Upper level winds will increase
through the day ahead of the low pressure system and associated
cold front. H7 winds look to reach the 35 to 50 mph range and with
deep mixing expected, these winds will reach the surface. Most
surface gusts will be in the 30 to 40 mph range with weaker winds
to the east due to the location of the stronger winds aloft. A
wind advisory remains in effect where the strongest winds will
occur over the northern valleys and central Utah. Important to
note that models have continued to pick up on another piece of
energy moving over northeastern Utah and northwestern Colorado
early this afternoon causing some convection to fire. With such
strong winds aloft, would anticipate a few severe thunderstorms
with wind gusts of 60 mph, if not a bit higher to accompany the
convection. DCAPE values look to range around the 800 J/kg mark,
another clear indication of strong downdraft winds. SPC also
highlighting this possibility as the above mentioned areas are
included in a marginal risk for severe storms today (the area
highlighted is very small, however). Dry conditions remain in
place so the current Red Flag Warnings remain in place for this
afternoon and evening.

Usually the atmosphere decouples overnight which causes winds to
subside and be very light to calm, outside of mountainous terrain.
Statistical guidance does show this decoupling occurring but not
until around midnight so gusty winds may keep up for much of the
evening hours only to pick up again mid-morning Monday.

By early Monday morning, the low pressure will have shifted into
southern Idaho and will remain fairly stationary through the day.
For us, this means southwesterly flow continues as do the stronger
winds. The jet stream rounding the base of the low will start to
weaken, however, so winds won't be as strong as seen on Sunday but
they will still be gusty. The cold front will be draped across
western Wyoming down through central Utah for most of Monday and
doesn't look to move so don't anticipate much in the way of
precip...maybe the eastern Uintas but that looks to be about it.

.LONG TERM...(Monday night through Saturday)
Issued at 400 AM MDT Sun Jun 28 2020

A vort max located at the base of a deep trough centered over the
Intermountain West will pivot through the forecast area Monday night
into Tuesday before lifting into the Dakotas by Wednesday. Despite
ample forcing for ascent, moisture looks to be limited. As a result,
any slight chances for showers and storms associated with the
passing vort max on Tuesday will likely be confined to the higher
terrain and north. Previous deterministic runs of the ECMWF
indicated the potential for more widespread showers and storms, but
the latest run at 00Z has since backed off on that idea and is much
more in line with other model guidance. Winds won't be quite as
strong as they will be during the day on Monday. Otherwise, Tuesday
will shape up to be a nice break from the heat with temperatures
topping out in the 70s and 80s, a good 8-12 degrees below seasonal
norms.

The persistent deep trough over the Pacific Northwest will
retrograde westward somewhat for the middle and latter half of the
week, with a strong mid-level ridge building over the Four Corners
and southern Plains in response. Aside from a very spotty
shower/storm in the highest terrain, Wednesday and Thursday look dry
with temperatures back on the upswing. By Friday, anomalous moisture
will work into the CWA from the south and linger there through the
weekend. With subtle disturbances embedded in southwesterly flow
aloft, this will lead to an increased potential for widespread
showers and storms, particularly in the higher terrain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1153 AM MDT Sun Jun 28 2020

An area of light showers will continue to sweep northeastward
across northeast Utah and northwest Colorado. Surface
observations indicated not much precipitation was reaching the
ground. However, the cloud cover has inhibited the development of
strong southwest winds. Believe those winds will manifest a bit
later in the afternoon than earlier predicted. Meanwhile, the
shower activity will push northeast of the area by 1400 after
which storms will become instability driven and confined mainly to
higher terrain. Therefore, except for outflow winds potentially
impacting TAF sites, do not expect shower activity will occur at
TAF sites within the next 24 hours. As such, expect VFR conditions
to prevail at all sites with no CIGS expected below ILS
breakpoints.

&&

.FIRE WEATHER...
Issued at 400 AM MDT Sun Jun 28 2020

A system moving from the Pacific Northwest to the northern Rockies
will bring strong southwest winds today and Monday. Dry air and
above normal warmth combined with strong winds and dry fuels will
bring critical fire weather conditions to much of the region both
days. Some dry thunderstorms are possible, though they will be
mainly confined to the mountains. The system lifts northeastward
Tuesday and with cooler temperatures, critical fire conditions
become more spotty.

No changes were made with respect to RFW's for today. The RFW's
tomorrow also remain but did upgrade the Fire Weather Watch to an
RFW for CO zone 292 but kept 203 in a Watch. Guidance keeps the
zone just under widespread critical fire weather conditions so the
Watch remains in effect.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Red Flag Warning until 9 PM MDT this evening for COZ202-203-207-
     290-292.

     Red Flag Warning from noon to 9 PM MDT Monday for COZ207-290-292.

     Wind Advisory until 9 PM MDT this evening for COZ001>003.

     Fire Weather Watch from Monday afternoon through Monday evening
     for COZ203.

UT...Red Flag Warning until 9 PM MDT this evening for UTZ487-490-491.

     Red Flag Warning from noon to 9 PM MDT Monday for UTZ490-491.

     Wind Advisory until 9 PM MDT this evening for UTZ025-027.

&&

SHORT TERM...TGR
LONG TERM...MDM
AVIATION...NL
FIRE WEATHER...TGJT
Hazardous weather outlook, Jun 28, 3:26 AM MST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
426 AM MDT Sun Jun 28 2020

COZ001>014-017>023-UTZ022>025-027>029-291300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
426 AM MDT Sun Jun 28 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Strong winds are expected today for much of the forecast area.
Gusts of 30 to 40 mph will be common this afternoon. A few
thunderstorms are also possible over northeastern Utah and
northwestern Colorado and may bring very strong winds to the
surface. Critical fire weather conditions are in place so many
Red Flag Warnings have been issued to account for this behavior.
Expect gusty winds to continue into the late evening hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Gusty winds continue Monday though winds will be a bit lighter
than seen on Sunday. A dry, cold front will move in late Monday
night bringing much cooler temperatures to the region Tuesday. Dry
conditions then setup through Thursday as temperatures warm day
by day. The next chance for any precip will be Friday as moisture
looks to increase from the south.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.

In the hours before

Local storm report, Jun 28, 11:41 AM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1241 PM MDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     NON-TSTM WND GST 34 ESE MANILA           40.86N 109.10W
06/28/2020  M51 MPH          DAGGETT            UT   MESONET

            MESONET STATION KPRU1 KINGS POINT, JARVIE
            RANCH 5SE.

&&
Local storm report, Jun 28, 12:12 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
112 PM MDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     NON-TSTM WND GST 1 S BASALT              39.36N 107.03W
06/28/2020  M61 MPH          PITKIN             CO   MESONET

            MESONET STATION CO101 082W023 BASALT-HOLLAND
            HILLS.

&&
Local storm report, Jun 28, 12:13 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
113 PM MDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     NON-TSTM WND GST 2 SW GREAT DIVIDE       40.76N 107.85W
06/28/2020  M57 MPH          MOFFAT             CO   MESONET

            MESONET STATION GDRC2 GREAT DIVIDE 2SW.

&&
Local storm report, Jun 28, 12:17 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
117 PM MDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     NON-TSTM WND GST 2 ESE CRAIG             40.50N 107.52W
06/28/2020  M45 MPH          MOFFAT             CO   ASOS

            ASOS STATION KCAG CRAIG-MOFFAT COUNTY
            AIRPORT.

&&
Local storm report, Jun 28, 12:26 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
126 PM MDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     TSTM WND GST     1 E VERNAL              40.45N 109.52W
06/28/2020  M47 MPH          UINTAH             UT   ASOS

            ASOS STATION KVEL VERNAL RGNL AIRPORT.

&&
Local storm report, Jun 28, 12:30 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
130 PM MDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     NON-TSTM WND GST DOUGLAS PASS            39.60N 108.81W
06/28/2020  M47 MPH          GARFIELD           CO   MESONET

            MESONET STATION CO098 139S034 DOUGLAS PASS.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Four Corners / Upper Dolores River Basin

When
June 28, 12:36 PM MST to June 30, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

The Yellow Jacket Fire began at the end of June due to lightning 3 miles south-southwest of Yellow Jacket near Canyons of the Ancients Monument and grew to 395 acres before it was contained in early July.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892333.